Alert archive / Kansas / Fire Weather Watches in 2021
Fire Weather Watch 2, NWS Wichita, KS
NWS Wichita, KS issued this fire weather watch at Jan 13, 2021, 2:49 PM CST for 13 counties in Kansas. It took effect at Jan 15, 2021, 10:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 13, 2021, 2:49 PM CST (20:49 UTC)
- In effect from
- Jan 15, 2021, 10:00 AM CST
- Expired
- Jan 14, 2021, 2:29 AM CST
- In force
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3793 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890 WWUS83 KICT 132049 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 249 PM CST Wed Jan 13 2021 KSZ032-033-047>051-067-068-082-083-091-092-141200- /O.UPG.KICT.FW.A.0001.210114T1200Z-210115T0000Z/ /O.NEW.KICT.FW.W.0001.210114T1700Z-210115T0100Z/ /O.NEW.KICT.FW.A.0002.210115T1600Z-210116T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey-Kingman-Sedgwick-Harper-Sumner- 249 PM CST Wed Jan 13 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST THURSDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...049...050...051...067...068...082...083...091 AND 092... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...067...068...082... 083...091 AND 092... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 7 PM CST Thursday. A Fire Weather Watch has also been issued. This Fire Weather Watch for extreme grassland fire danger is in effect from Friday morning through Friday evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 30 to 45 mph with gusts up to 60 mph. * Relative Humidity...As low as 25 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ052-141200- /O.UPG.KICT.FW.A.0001.210114T1200Z-210115T0000Z/ /O.NEW.KICT.FW.W.0001.210114T1700Z-210115T0100Z/ Marion- 249 PM CST Wed Jan 13 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST THURSDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE 052... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 7 PM CST Thursday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 30 to 45 mph with gusts up to 55 mph. * Relative Humidity...As low as 29 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ053-069-093-141200- /O.NEW.KICT.FW.W.0001.210114T1700Z-210115T0100Z/ Chase-Butler-Cowley- 249 PM CST Wed Jan 13 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST THURSDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 053... 069 AND 093... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 7 PM CST Thursday. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 30 to 40 mph with gusts up to 50 mph. * Relative Humidity...As low as 30 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Lawson
1 follow-up statement
811 WWUS83 KICT 140829 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 229 AM CST Thu Jan 14 2021 KSZ032-033-047>051-067-068-082-083-091-092-142330- /O.UPG.KICT.FW.A.0002.210115T1600Z-210116T0100Z/ /O.NEW.KICT.FW.W.0002.210115T1500Z-210116T0000Z/ /O.EXT.KICT.FW.W.0001.210114T1500Z-210115T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey-Kingman-Sedgwick-Harper-Sumner- 229 AM CST Thu Jan 14 2021 ...RED FLAG WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...067... 068...082...083...091 AND 092... ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CST FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...049...050...051...067...068...082...083...091 AND 092... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 9 AM to 6 PM CST Friday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 35 to 45 mph with gusts up to 60 mph. * Relative Humidity...As low as 18 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ052-053-069-093-142330- /O.NEW.KICT.FW.W.0002.210115T1500Z-210116T0000Z/ /O.EXT.KICT.FW.W.0001.210114T1500Z-210115T0000Z/ Marion-Chase-Butler-Cowley- 229 AM CST Thu Jan 14 2021 ...RED FLAG WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...069 AND 093... ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CST FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053... 069 AND 093... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 9 AM to 6 PM CST Friday. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 30 to 40 mph with gusts up to 60 mph. * Relative Humidity...As low as 22 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ070>072-094>096-098>100-142330- /O.EXB.KICT.FW.W.0001.210114T1500Z-210115T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 229 AM CST Thu Jan 14 2021 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070...071...072...094...095...096...098...099 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 9 AM this morning to 6 PM CST this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 24 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this fire weather watch went out at Jan 13, 2:10 PM CST, 39 minutes earlier.
Area forecast discussion, Jan 13, 2:10 PM CST, 39 minutes before
Area Forecast Discussion National Weather Service Wichita KS 210 PM CST Wed Jan 13 2021 .SHORT TERM...(This evening through Saturday night) Issued at 204 PM CST Wed Jan 13 2021 Currently have shortwave energy moving out of the Pacific Northwest and approaching the Northern Rockies. Meanwhile, a much weaker impulse is tracking over the Southeastern Conus. Main focus for this forecast package remains the strong winds both Thu and Fri and associated hazards. Cold front is expected to surge through the forecast area tonight and am anticipating an initial brief increase in winds right along the front, generally in the 08z- 12z time frame. However, still expecting the prolonged extreme winds to start late morning/early afternoon Thu. Models haven't changed much at all the last few days with regards to the this system, which leads to very high confidence in strong northwest winds for both Thu and Fri. Still showing mixing to at least 700mb for both Thu and Fri setting up ideal momentum transfer conditions. Still looking like most of the area will reach wind advisory criteria both days, with locations along and west of a Lincoln to Lyons line having the best chance to reach high wind warning criteria. There will be a chance for sprinkles as the front pushes through tonight but not expecting much more than that. Still appears the best chance for some instability type snow showers on Fri afternoon will be generally over northeast KS. But still wouldn't be surprised if a few of our northeast fringe counties get in on this and did increase pops slightly in these locations for Fri. .LONG TERM...(Saturday through Wednesday) Issued at 204 PM CST Wed Jan 13 2021 By Sat afternoon, deep upper trough will be moving off into the northeast CONUS with additional shortwave energy diving southeast out of the northern Rockies and across the forecast area by early Sun morning. Outside of a few flurries the main impact this wave will have will be to keep cooler temps in place through the weekend. We will be back in strong northwest flow aloft by Sun afternoon with yet another impulse expected to track from the Northern Intermountain into the Desert Southwest by Tue morning. This will act to keep temps at or below seasonal normals as we head into the start of the work week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1134 AM CST Wed Jan 13 2021 Concerns: Low level wind shear and gusty winds A dynamic system will work its way east into the Plains tonight into Thursday. This system will change the winds to the northwest for all sites tonight. Low level wind shear is going to be a big factor everywhere as the system moves east; this will result in both directional and speed component concerns from 6Z to 12-15Z. A wind speed increase is going to occur as well during this same time period with gusts approaching 45kts from 15-18Z and possibly even higher in the afternoon for specifically KRSL and KGBD. Other sites will have high wind gusts, but the highest speeds are expected in north central and northwest Kansas. && .FIRE WEATHER... Issued at 204 PM CST Wed Jan 13 2021 Dangerous fire conditions are expected for both Thursday and Friday. Confidence remains high that very strong northwest winds will overspread the area both Thu and Fri. We are looking at gusts in the 45 to 60 mph, with the upper end of this range for areas generally west of I-135. Lowest afternoon RH values Thu are anticipated to be in the 20-30% range with 30-50% expected for Fri. The lower end of these RH's are once again expected along and especially west of I- 135. Confidence is high enough at this point to run with a red flag warning for Thu and will go with a fire watch for the same area for Fri. However, feel confident the watch will eventually be upgraded to a warning. We also plan to issue hot spot notifications both Thu and Fri. However, clouds may become more of an issue for Fri, especially over southeast KS. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 36 52 29 41 / 10 10 0 10 Hutchinson 37 51 28 42 / 10 10 0 10 Newton 36 51 28 39 / 10 10 10 10 ElDorado 36 51 29 40 / 10 10 10 10 Winfield-KWLD 35 53 29 43 / 10 10 0 10 Russell 35 50 26 40 / 10 10 0 0 Great Bend 35 51 27 41 / 10 10 0 0 Salina 36 51 26 40 / 10 10 10 10 McPherson 36 51 27 39 / 10 10 10 10 Coffeyville 35 53 29 39 / 10 10 10 20 Chanute 37 51 29 37 / 10 10 10 20 Iola 36 50 29 37 / 10 10 10 30 Parsons-KPPF 36 52 29 38 / 10 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 7 PM CST Thursday for KSZ032-033- 047>052-067>069-082-083-091>093. Fire Weather Watch from Friday morning through Friday evening for KSZ032-033-047>051-067-068-082-083-091-092. Wind Advisory from 6 AM to 7 PM CST Thursday for KSZ049-051>053- 067>070-082-083-091>094-098. Wind Advisory from 6 AM to 7 PM CST Friday for KSZ049-051>053- 067>069-082-083-091>093. High Wind Warning from 6 AM to 7 PM CST Thursday for KSZ032-033- 047-048-050. High Wind Watch from Friday morning through Friday evening for KSZ032-033-047-048-050. && SHORT TERM...RBL LONG TERM...RBL AVIATION...VJP FIRE WEATHER...RBL
Hazardous weather outlook, Jan 13, 3:35 AM CST, 11 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 335 AM CST Wed Jan 13 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-140945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 335 AM CST Wed Jan 13 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very strong northwest winds are expected both Thursday and Friday. Wind gusts of 40 to 60 mph are likely mainly during the afternoon hours on both days. Be sure to secure or protect any light weight outdoor items. A high wind watch and wind advisory are in effect for Thursday across central and south central Kansas. These strong northwest winds will combine with drier air, mainly during the afternoon hours on Thursday and Friday. This will create very high to extreme grassland fire danger levels across the region for both Thursday and Friday. Outdoor burning should be avoided during these periods. A fire weather watch is in effect for Thursday over central and south central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 2:28 AM CST | Fire Weather Watch | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more | 12 hr |
| Jan 13, 2:34 AM CST | High Wind Watch | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 12 hr |
| Jan 13, 2:34 AM CST | Wind Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more | 63 hr |
| Jan 13, 2:43 PM CST | High Wind Watch | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 12 hr |
| Jan 13, 2:43 PM CST | High Wind Warning | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more | 51 hr |
| Jan 13, 2:43 PM CST | Wind Advisory | ICT | Butler, Chase, Cowley, Harper, Harvey, Kingman and 6 more | 12 hr |
| Jan 13, 2:49 PM CST | Red Flag Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 27 hr |
Nearby
Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.